Thunderstorm Wind, Franklin
- When
- February 14, 4:23 PM CST to 4:24 PM CST
- Where
- Franklin County, Ottawa
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.620, -95.270
Measured at awos in Ottawa.
A small cluster of thunderstorms produced some strong winds, including one severe wind gust during the afternoon of 2/14.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A small cluster of thunderstorms produced some strong winds, including one severe wind gust during the afternoon of 2/14.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 14, 3:05 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 305 PM CST Tue Feb 14 2023 .DISCUSSION... Issued at 232 PM CST Tue Feb 14 2023 Key Messages: - Isolated severe storm threat this afternoon - Snow and blowing snow resulting in hazardous travel Thursday AM Detailed Discussion: Complex forecast through Thursday as two systems follow in quick succession across the central Plains. The primary concern for this afternoon will be the threat for isolated severe storms, especially across the eastern half of the forecast area, as a deepening surface low lifts across central Kansas and into southeast Nebraska. An agitated cu field has quickly developed in the wake of this morning's rain, where RAP analysis indicates a broad area of 500+ J/kg of uncapped SBCAPE. CAPE profiles are pretty short, so effective shear is limited to around 30-40 kts mainly ahead of the surface low where more low-level veering is present, and will shift northward as the system lifts this afternoon. 0-1 km cumulative shear is also highest in eastern KS, and will transition north to northeastern KS over the next few hours. All this should translate to a brief severe threat over northeast KS this afternoon, mainly from 3-6 PM, along and ahead of ongoing precipitation in east central KS tied to the upper- level low/PV anomaly. All hazards are possible with the strongest updrafts, but the overall probability of severe weather is still low, and the strongest storms will still be brief in their intensity. Colder air will fill in behind for Wednesday, setting the stage for wintry precipitation Wednesday night and Thursday. In the interim, breezy and chilly conditions are expected Wednesday with mainly falling temperatures, other than perhaps a few degree recovery during the afternoon. Temperatures will then continue to fall during the evening and overnight hours, settling into the upper teens to lower 20s by Thursday morning. The second system already digging into the Four Corners region will lift northeast through Wednesday night, amplifying as it does so. Most moisture associated with this system will come from the west, as the northwesterly flow behind today's system never recovers to allow a connection to the Gulf. While the system is certainly dynamic, moisture availability will be a concern, and am still a bit worried that widespread QPF is a bit on the high side. Ensemble plumes generally cluster below the mean, meaning extreme members may be pulling the mean up a bit too much. Mesoscale banding will likely enhance snowfall over some portion of the region, but placing that band at this point is difficult with variability among ensemble members and ensemble systems. The most likely scenario is a widespread 3-4 inches across northern portions of the CWA and 1-3 inches farther south, with an enhanced band of 6+ inches somewhere across northern or northeast KS. The greatest uncertainty will be along the edge of the current watch, where amounts could easily go higher or lower than the current forecast. There is also some uncertainty in far northwestern portions of the forecast area, if the band settles a little farther southeast. Blowing and drifting snow will become an increasing concern as SLRs and gusts increase. The highest SLRs and gusts will be in far northwestern portions of the forecast area, which will still result in very hazardous travel even if snow amounts are slightly lower than currently forecast. Winds do not look quite strong enough for blizzard conditions, but visibility will be decreased and travel will be very difficult. Temperatures will start to increase Friday, and that warming trend will continue at least into early next week. No additional precipitation is expected after the Thursday system exits. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1132 AM CST Tue Feb 14 2023 MVFR ceilings have lifted off the northeast, leaving mainly VFR conditions for the remainder of the forecast period. Scattered cumulus is expected to develop with bases around 4kft this afternoon, and a few isolated thunderstorms are possible this between 3-6 PM in eastern/northeast KS. However, the location of these thunderstorms is uncertain and the impact at any one location too unlikely to warrant a mention in the TAFs. Winds will increase over the next 1-2 hours of the south to south southwest, then will veer to the northwest as a surface low passes to the north this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Wednesday afternoon through Thursday morning for KSZ008>012-020>024-034>036. && DISCUSSION...Laflin AVIATION...Laflin
Hazardous Weather Outlook National Weather Service Topeka KS 229 PM CST Tue Feb 14 2023 KSZ008>012-020>024-034>036-152030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Ottawa-Dickinson-Geary- 229 PM CST Tue Feb 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few isolated thunderstorms are possible this afternoon through early evening. Small hail, gusty winds, and perhaps an isolated tornado are possible with any strong storms that develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow is expected to spread across the region Wednesday night through Thursday morning. A widespread 3 to 6 inches of snow is expected, with higher amounts possible. Gusty north winds will also result in blowing snow. A Winter Storm Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ026-037>040-054>056-058-059-152030- Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- 229 PM CST Tue Feb 14 2023 This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few isolated thunderstorms are possible this afternoon through early evening. Small hail, gusty winds, and perhaps an isolated tornado are possible with any strong storms that develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow is expected to spread across the region Wednesday night through Thursday morning. 1 to 3 inches of snow accumulation are possible, with higher amounts possible. Gusty north winds will also result in blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
352 PM CST Tue Feb 14 2023
KSZ008-009-020-021-142230-
Republic-Clay-Cloud-Washington-
352 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of southeastern
Republic, northwestern Clay, southwestern Washington and northeastern
Cloud Counties through 430 PM CST...
At 352 PM CST, Doppler radar was tracking a strong thunderstorm over
Clyde, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clyde, Clifton, Linn, Palmer, Agenda and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3949 9738 3962 9754 3985 9730 3966 9704
TIME...MOT...LOC 2152Z 226DEG 15KT 3961 9740
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
355 PM CST Tue Feb 14 2023
KSZ022-023-142230-
Pottawatomie-Riley-
355 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of northwestern Riley
and west central Pottawatomie Counties through 430 PM CST...
At 355 PM CST, Doppler radar was tracking a strong thunderstorm near
Leonardville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leonardville, Olsburg and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3943 9660 3931 9688 3936 9696 3942 9696
3957 9684 3957 9681
TIME...MOT...LOC 2155Z 226DEG 15KT 3937 9690
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
404 PM CST Tue Feb 14 2023
KSZ021-142230-
Clay-
404 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of central Clay County
through 430 PM CST...
At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Idana, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clay Center, Morganville, Green and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 9720 3957 9719 3941 9696 3923 9730
3929 9737 3938 9737
TIME...MOT...LOC 2204Z 226DEG 28KT 3934 9732
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
410 PM CST Tue Feb 14 2023
KSZ009-010-142230-
Washington-Marshall-
410 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of east central
Washington and west central Marshall Counties through 430 PM CST...
At 410 PM CST, Doppler radar was tracking a strong thunderstorm over
Barnes, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterville and Barnes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9686 3969 9693 3984 9680 3974 9665
TIME...MOT...LOC 2210Z 226DEG 28KT 3969 9685
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CST TUE FEB 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL CLAY CENTER 39.38N 97.12W
02/14/2023 M0.50 INCH CLAY KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
AJSpecial Weather Statement
National Weather Service Topeka KS
423 PM CST Tue Feb 14 2023
KSZ009-010-142245-
Washington-Marshall-
423 PM CST Tue Feb 14 2023
...A strong thunderstorm will impact portions of east central
Washington and northwestern Marshall Counties through 445 PM CST...
At 422 PM CST, Doppler radar was tracking a strong thunderstorm over
Bremen, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hanover, Oketo and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9653 3983 9683 3987 9689 4000 9680
TIME...MOT...LOC 2222Z 230DEG 25KT 3988 9682
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured at awos in Ottawa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083410.